Alabama, 2021

Tornadoes and Hail in Alabama, December 29 to 30, 2021

December 29 to 30, 2021 · NWS BMX · 17 events in 12 counties and zones

A line of storms with embedded supercells developed south of an outflow boundary ahead of a slow-moving cold front, producing damaging winds and several tornadoes across the northern portions of central Alabama during the evening hours on December 29th. The surface boundary shifted into the southern counties of central Alabama on December 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of storms with embedded supercells developed south of an outflow boundary ahead of a slow-moving cold front, producing damaging winds and several tornadoes across the northern portions of central Alabama during the evening hours on December 29th. The surface boundary shifted into the southern counties of central Alabama on December 30th. The low level shear was not favorable for tornadoes, but the storms were robust enough to produce damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 29, 3:06 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 29, 3:06 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
306 PM CST Wed Dec 29 2021

.SHORT TERM...
/Updated at 100 PM CST Wed Dec 29 2021/

Some drier air aloft has moved in from the southwest, resulting in
fair skies with temperatures topping 80 near Demopolis. Surface
low pressure is currently deepening to our northwest just south of
Memphis. An effective warm front that was across our far northwest
counties has lifted further north into the Tennessee Valley region
while a cold front is advancing southeast across Arkansas. Low-
level instability will continue to build across the southwest and
central counties through mid afternoon.

To our southeast, scattered rain showers will move northeast
generally near and south of the Interstate 85 corridor through mid
afternoon. A few thunderstorms will be possible in this area but
organized severe storms are not expected.

Our primary concern remains across our northwest and northern
counties this afternoon and evening as a mid-level shortwave moves
from over the Mid-South region east over the Tennessee Valley.
Ample low-level instability along with increasing wind shear and
low-level helicity as a surface low moves northeast from North
Mississippi into Central Tennessee will support sufficient
conditions for severe thunderstorm development with some
tornadoes. This risk will exist from mid afternoon across the far
northwest, expanding eastward with time through the evening and
overnight hours.

We plan to release a special balloon sounding later this afternoon
to sample the conditions.

05

Previous short-term discussion:
/Updated at 1137 AM CST Wed Dec 29 2021/

Features of Interest.

Broad ridging aloft was centered to our east while a longwave
trough was positioned over the Rocky Mountains. Fast southwesterly
flow aloft is present overhead while surface high pressure was
analyzed well to our southeast with a cold front to our northwest,
extending from far North Texas northeast into Southern Ohio. A
stationary front was analyzed just ahead of the cold front
extending northeast across much of Tennessee into Central Virginia.

Hazard Discussion.

An unseasonably warm and moist airmass persists across the area
with highest temperatures and dew points just to the south of the
forecast area. Instability values not surprisingly are highest to
our south closer to the Gulf Coast at this time, but
destabilization is expected through the morning hours as much of
our western and central counties continue to experience a break in
the activity.

Convective risks today include damaging straight-line winds and
the potential for a few tornadoes. These risks will be greatest
across our far north and northwest, where the better upper-level
support will be found this afternoon and evening. Sufficient
instability with wind shear will permit organized strong to severe
storms posing a risk for damaging winds with some tornado
potential across all but our far southeast counties. This risk area
will gradually shift eastward through the late afternoon and into
the evening hours tonight.

An additional risk consideration today will be heavy rainfall.
Already early this morning, spotter reports and radar rainfall
estimates showed some areas received from 2.00 to 2.50 inches of
rain in just a few hours time across our far northwest and
northern counties. Showers with some thunderstorms are currently
moving northeast along a boundary clipping our far northwest
counties. We will be closely watching this potential for localized
flooding if these areas continue to receive high rainfall rates
over a few hours duration.

Today.

A shortwave disturbance aloft is progged to move over West
Tennessee early this afternoon and darting northeast to over
Central Tennessee by early evening. This impulse aloft will
provide additional forcing and support for convective development.

Until that time, expect showers with the potential of a few
thunderstorms across the far southeast through late morning as a
disturbance aloft exits the area to the east. A low-level boundary
draped across Northern Mississippi into the Tennessee Valley will
continue to support rain with some thunderstorm activity through
late morning across portions of our northwest counties. This area
will also have the greatest severe weather potential later this
afternoon and into the evening hours.

The rest of the area will experience increasing low-level
instability through late morning into the afternoon while the
coverage of showers and thunderstorms will gradually increase
through the day. Highs will range from the mid 70s north to
around 80 south. Winds will be from the south to southwest 7-14
mph.

Tonight through Thursday.

The airmass across the area does not get scoured out after the
severe risk today as the surface front will linger to our north
across Tennessee. Likewise, the same upper level pattern will
persist with fast southwesterly flow aloft. The better forcing
supporting the greatest shower and some thunderstorm potential
will gradually shift to the southeast portion of the area overnight
tonight into Thursday as some drier air aloft moves over our
northwestern counties.

A few showers and storms will remain possible across the far
south/southeast Thursday evening across the southeast. Lows
tonight will drop to near 60 far north, while the rest of the area
remains in the mid to upper 60s. Winds tonight will remain from
the south 5-10 mph. Highs Thursday will range from the lower 70s
northwest to areas in the far southeast again approaching 80
degrees. Winds Thursday will become more southwesterly from 6-12
mph.

05

.LONG TERM...
/Updated at 0223 PM CST Wed Dec 29 2021/

Friday through Sunday.

A stalled out low level front across south Alabama will lift northward
on Friday as the next upstream short wave trof digs southward into
the southern Rocky Mountain States. Extensive cloud cover and
lingering showers Friday morning will limit instability, but
enough destabilization will occur Friday afternoon for a few
strong storms as surface based CAPE values reach 1000-1200 J/kg
south of I-20, but models are indicating a capping inversion
across the southern counties, so threat not high enough to
include in any products at this time.

The system on Saturday is still marked by strong height falls and
a fast moving surface cold front. With the upper trof showing a
neutral or slightly positive tilt, the better instability is not
co-located with the stronger forcing. Also, nearly unidirectional
low level flow will limit low level convergence ahead of surface
front. For now will keep a low end severe threat for Saturday
afternoon and Saturday night. The cold front should be exiting the
southeast counties by sunrise Sunday, with the rain pulling out
of east Alabama by late morning. Some wrap around clouds across
north Alabama on Sunday may squeeze out a few snow flakes, but
nothing of significance.

58/rose

Previous long-term discussion:
/Updated at 415 AM CST Wed Dec 29 2021/

Friday through Sunday.

The lingering effects of warm, moist air will continue to foster low-
end rain chances Thursday night into Friday morning. Most of this
activity should be near a diffuse boundary near/south of the I-85
corridor before midnight, but rain showers are expected to spread
north via a regime isentropic ascent along/north of a northward
advancing warm front. Activity is expected to continue an
increasing trend in both coverage and intensity into Friday
afternoon, but this should also continue north along the
surging warm sector and amplifying flow aloft. The amplification
of flow aloft comes in response to an upper-level trough digging
southeastward across the Intermountain West, which will also act
to kick a lead shortwave disturbance northeast across the Southern
Plains by Friday night. This will foster cyclogenesis near the
ArkLaTex and Mid Mississippi River Valley, and guidance suggests
this to be a somewhat elongated area of low pressure, at least
initially. By then, better forcing should be to our north, and a
lull in showers and thunderstorms across Central Alabama is
looking more apparent.

By Saturday morning, a second period of cyclogenesis is possible
across the Ohio Valley as the second, more potent upper-level
disturbance ejects across the Plains and becomes a more phased
positively tilted trough. This will coincide with a cold front that
should surge southeastward toward the Mississippi River Valley by
Saturday afternoon. Ahead of this cold front will be a 40-50 kt
southwesterly low-level jet atop our warm/moist boundary layer.
This is characterized by mid to upper 60s dewpoints which will
foster MLCAPE of 500-1,000 J/kg given expected lapse rates of 5-6
C/km. Ample kinematic fields are expected with eff. bulk shear in
the 50-65 kt range. This suggests strong to severe thunderstorms
will be possible during the afternoon and evening hours, generally
along and ahead of the surging cold front. However, deep-layer
wind profiles appear to be mostly unidirectional above 850 mb, and
there's little hodograph curvature/directional shear below this
layer. This is due to the elongated surface low quickly
propagating northeast Saturday afternoon. Thus, this should limit
tornado development and overall severe threats. Given the strong
kinematic nature of this system and expected instability with
height falls moving into the area, a low-end severe weather threat
still appears reasonable. This potential may also coincide with
locally heavy rainfall at times and non-thunderstorm wind gusts
approaching advisory criteria both ahead of and behind the strong
cold front.

Medium-range guidance is coming into better agreement on a phased
open wave trough coming through the Deep South on Saturday. In fact,
a stark airmass change will occur behind the front Saturday night
and Sunday morning. Temperatures on Sunday could be 30-40 degrees
cooler across Central Alabama amidst a very strong zone of cold air
advection. Despite the "cold air chasing rain" scenario, the colder,
drier air may also interact with lingering lift behind the front and
a corridor of increased 0-1 km RH. I believe this may be a short
period of post-frontal stratus which may also produce non
measurable light rain or snow flurries. Best chances for seeing
the flurries will be in the northwest portions of Alabama on
Sunday morning where progged critical thickness values line up
accordingly. (Non-measurable = no impacts.) By Sunday afternoon,
dry tropospheric air and negative vorticity advection should
eliminate any lingering light precipitation from west to east.
Thereafter, Sunday night and Monday morning could be quite cold
across the area. An area-wide freeze is expected with forecast
lows now in the 20s.

Monday and Tuesday.

Monday will be cold, though a steady warming trend should occur
across the area as the airmass modifies with time. Flow aloft is
progged to remain fairly zonal, so a quick warm-up is not expected.
Thus, a very dry, cool airmass should remain in place for the end of
the forecast period.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered to broken skies are expected over the next few hours
followed by deteriorating flying conditions across the northern
terminals starting from the west. Showers and thunderstorms with
some strong to severe storms are expected across the northwest
starting mid afternoon with this risk shifting east across the
northern sites this evening into the overnight. Rain chances with
some thunderstorms will increase areawide overnight into Thursday
morning. Expect low-level winds from the south 5-10 kts today
followed by winds from the southwest 4-8 kts overnight. Showers
and storms will be most numerous across the east and southeast
Thursday with lower chances across the northern sites with lowest
chances north and west. Low-level winds will be from the southwest
5-10 kts.

Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.

05

&&

.FIRE WEATHER...

Unsettled weather will continue across the area this week with
several rounds of showers and thunderstorms through Saturday
night. This period of unseasonably warm and moist conditions will
feature surface winds from the south and southwest. Thus, RH
values will stay well above minimum thresholds with periods of
wetting rains. A strong cold front is expected to sweep through
the area late Saturday night into Sunday morning. This will be
followed by much colder, drier air.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  72  57  74  62 /  90  70  30  70  60
Anniston    65  74  61  77  65 /  80  80  30  70  50
Birmingham  67  74  62  75  67 /  80  70  30  70  50
Tuscaloosa  67  75  62  77  67 /  70  60  30  60  40
Calera      66  74  63  77  67 /  80  70  30  60  40
Auburn      66  74  63  77  66 /  70  80  30  50  30
Montgomery  67  77  65  80  68 /  60  70  30  50  30
Troy        68  79  66  82  67 /  50  70  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 29, 2:23 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
223 PM CST Wed Dec 29 2021

ALZ011>015-017>050-302330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
223 PM CST Wed Dec 29 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are likely across Central Alabama
this afternoon and into tonight, mainly for areas north of I-85.
Damaging wind gusts are the primary threat, although a few tornadoes
are possible. The tornado threat area is mainly along and north of
I-20.

The unseasonably warm and moist conditions will provide fuel for any
storms to produce periods of heavy rainfall and localized flooding.
The main flooding threat area is along and north of I-20.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible along and south of the
I-20 corridor on Thursday, with damaging winds the main threat.

Strong to severe thunderstorms are also possible across Central
Alabama Saturday afternoon and evening. Damaging winds are the
primary threat, though a tornado is also possible. In addition,
locally heavy rainfall could occur which may lead to flash flooding
of low lying, poor drainage, or urban areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon and into Thursday, as well as on Saturday
afternoon and evening.

In the hours before

Special weather statement, Dec 29, 2:40 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
240 PM CST Wed Dec 29 2021

ALZ048-292115-
Russell AL-
240 PM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of central Russell
County through 315 PM CST...

At 240 PM CST, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 12 miles south of Phenix City,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell and
Fort Mitchell Activity Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3219 8522 3228 8523 3245 8499 3244 8497
      3242 8496 3241 8498 3239 8497 3239 8498
      3238 8499 3238 8497 3237 8499 3236 8498
      3234 8501 3233 8501 3230 8494
TIME...MOT...LOC 2040Z 241DEG 27KT 3230 8509

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Dec 29, 4:35 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
435 PM CST Wed Dec 29 2021

ALZ011-292300-
Marion AL-
435 PM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of northwestern Marion
County through 500 PM CST...

At 435 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Tremont, or 11 miles northwest of Hamilton, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pigeye and Shottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for northwestern
Alabama.

&&

LAT...LON 3431 8787 3422 8812 3425 8818 3432 8818
      3432 8817
TIME...MOT...LOC 2235Z 232DEG 33KT 3426 8813

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Dec 29, 6:02 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
602 PM CST Wed Dec 29 2021

ALZ011-012-300045-
Marion AL-Lamar AL-
602 PM CST Wed Dec 29 2021

...Strong thunderstorms will impact portions of Marion and northern
Lamar Counties through 645 PM CST...

At 601 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Weston to 6 miles east of
Aberdeen. Movement was east at 45 mph.

HAZARD...Wind gusts of 40 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Winfield, Haleyville, Sulligent, Guin, Hackleburg,
Brilliant, Glen Allen, Detroit, Beaverton, Gu-
Win, Weston, Lamar County Airport, Brinn, Lake Buttahatchee, Crews,
Bear Creek, Twin, Gattman and Tucker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for northwestern
and west central Alabama.

&&

LAT...LON 3425 8818 3432 8813 3430 8763 3391 8764
      3392 8795 3382 8795 3382 8824
TIME...MOT...LOC 0001Z 271DEG 40KT 3430 8801 3385 8845

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

32/Davis

The radar

The Columbus AFB radar (KGWX), 23 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 tornado, 5 thunderstorm wind. Local standard time, as filed.

Tornado, Lamar

When
December 29, 6:27 PM CST to 6:33 PM CST
Where
Lamar County, 3.01 mi ENE of Crews to 4.51 mi E of Beaverton
Rating
EF0
Path length
7.44 mi
Path width
300 yd
Continued into
Marion, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
33.917, -88.082

National Weather Service meteorologists surveyed damage in northern Lamar County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. The tornado touched down southwest of the town of Beaverton near Highway 77, about one-quarter of a mile north of Highway 278. The tornado tracked east across Highway 278 producing sporadic tree damage as it crossed Turkey Branch Road and Markham Road. A small barn was also damaged in this area. The tornado then crossed into far southwestern Marion County near Reese Road.

Tornado, Marion

When
December 29, 6:33 PM CST to 6:47 PM CST
Where
Marion County, 3.79 mi SSW of Guin to 2.61 mi ENE of Winfield
Rating
EF1
Path length
10.09 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.922, -87.952

National Weather Service meteorologists surveyed damage in southwest Marion County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado crossed into Marion County from Lamar County near Reese Road and produced mostly uprooted softwood trees as it tracked eastward near the Marion/Fayette County line. The tornado began a slight shift to the northwest and rapidly intensified as it approached the city of Winfield. The tornado produced EF1 damage in the downtown sections of Winfield. Several businesses sustained roof and structural damage with windows being blown out of others. A strip mall lost a large section of its roof structure. The tornado narrowed fairly rapidly as it exited downtown and began to weaken as it moved through more residential areas east of downtown. Damage east of downtown consisted of mostly uprooted softwood trees, but a few homes sustained minor roof damage near the intersection of Bankhead Highway and Dove Street.

Thunderstorm Wind, Walker

When
December 29, 7:19 PM CST to 7:20 PM CST
Where
Walker County, 6.71 mi NE of Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.991, -87.359

Several trees uprooted along Highway 195.

Thunderstorm Wind, Blount

When
December 29, 8:15 PM CST to 8:16 PM CST
Where
Blount County, 0.66 mi NW of Blountsville
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
34.086, -86.589

Wind gust of 62 MPH recorded at a home weather station in the city of Blountsville.

Thunderstorm Wind, Jefferson

When
December 29, 8:19 PM CST to 8:20 PM CST
Where
Jefferson County, 4.1 mi WNW of Warrior
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.838, -86.888

Several trees uprooted along Arkadelphia Road near the intersection of Mountain High Road.

Thunderstorm Wind, Blount

When
December 29, 8:28 PM CST to 8:29 PM CST
Where
Blount County, 2.1 mi WNW of Hayden
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.889, -86.805

Several trees uprooted and power lines downed along Rock Springs Road.

Tornado, Etowah

When
December 29, 9:02 PM CST to 9:04 PM CST
Where
Etowah County, 1.28 mi NNW of Glencoe to 1.86 mi NNE of Glencoe
Rating
EF0
Path length
1.2 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.968, -85.935

National Weather Service meteorologists surveyed damage in southern Etowah County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. A tornado touched down just southwest of the intersection of Lonesome Bend Road and Baldwin Street and produced minor roof damage at Glencoe Middle School. The tornado tracked northeast across Lonesome Bend Road, snapping a few trees and causing shingle damage along Stone Street. The tornado uprooted some softwood trees, peeled back the roof of a barn, and shifted a travel trailer just west of Pineview Avenue. After crossing Pineview Avenue, a small shed was destroyed and some minor roof damage was observed to a home before dissipating.

Tornado, Chilton

When
December 29, 10:01 PM CST to 10:17 PM CST
Where
Chilton County, 0.5 mi SW of Minooka to 5.95 mi N of Jumbo
Rating
EF1
Path length
9.2 mi
Path width
400 yd
Continued into
Shelby, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
33.044, -86.775

National Weather Service meteorologists surveyed damage in northern Chilton County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado touched down just west of County Road 33, a few miles south of the Chilton and Shelby County line. Before crossing County Road 33, the tornado uprooted and snapped several trees and at least four structures were damaged. The tornado traveled east over Highway 31 and produced significant tree damage when it reached County Road 800. The tornado continued east northeast over I-65 and then over mostly rural northern Chilton County where it uprooted and snapped numerous trees. The tornado crossed into Shelby County near Wilderness Trail.

Tornado, Shelby

When
December 29, 10:17 PM CST to 10:19 PM CST
Where
Shelby County, 4.98 mi SSW of Shelby to 4.85 mi SW of Mostellers
Rating
EF0
Path length
1.73 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.055, -86.617

National Weather Service meteorologists surveyed damage in southeast Shelby County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. This tornado crossed from Chilton County into Shelby County near Wilderness Trail and tracked southeast for several miles before dissipating near Highway 145. Damage consisted of uprooted trees.

Hail, Elmore

When
December 30, 1:40 PM CST to 1:41 PM CST
Where
Elmore County, 1.61 mi NNW of Tallassee
Measured
1.75 in hail
Reported by
Public
Coordinates
32.549, -85.915

Golf Ball size hail reported along State Route 14.

Hail, Lee

When
December 30, 2:04 PM CST to 2:05 PM CST
Where
Lee County, Loachapoka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.600, -85.580

Quarter size hail reported in the town of Loachapoka.

Thunderstorm Wind, Lee

When
December 30, 2:05 PM CST to 2:06 PM CST
Where
Lee County, 4.06 mi WSW of Loachapoka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.587, -85.648

Several trees uprooted along Highway 14.

Hail, Chambers

When
December 30, 2:06 PM CST to 2:07 PM CST
Where
Chambers County, 0.41 mi W of Fairfax
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.800, -85.187

Penny size hail reported in the town of Valley.

Hail, Pike

When
December 30, 2:09 PM CST to 2:10 PM CST
Where
Pike County, Brundidge
Measured
1 in hail
Reported by
911 Call Center
Coordinates
31.720, -85.820

Quarter size hail reported in the town of Brundidge.

Hail, Lee

When
December 30, 2:22 PM CST to 2:23 PM CST
Where
Lee County, 2.82 mi NNW of Mitchell Xrd
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.570, -85.410

Quarter size hail reported near along Highway 54 near Moores Mill Road.

Hail, Lee

When
December 30, 2:26 PM CST to 2:27 PM CST
Where
Lee County, 1.86 mi ENE of Mitchell Xrd
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.543, -85.372

Silver Dollar size hail reported in the town of Beauregard.

Hail, Lee

When
December 30, 2:46 PM CST to 2:47 PM CST
Where
Lee County, Smiths Station
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.530, -85.080

Golf Ball size hail reported in the town of Smiths Station.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993666, 993667, 995903, 995906, 995908, 995907, 993669, 995904, 995905, 995909, 995910, 995915, 995911, 995919, 995912, 995913, 995921.